MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ5 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED

SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ5 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Model Number 71421215
Medical Device Problem Codes Break (1069); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Nerve Damage (1979); Pain (1994); Arthralgia (2355); Ambulation or Postural Difficulties (2544); Joint Laxity (4526); Muscle/Tendon Damage (4532); Swelling/ Edema (4577)
Date of Event 11/25/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tkr construct had been implanted on the patient¿s left knee on (b)(6) 2019, the patient experienced pain, instability and the loosening and breakage of the cemented prosthetic device.A revision surgery was conducted on (b)(6) 2020 to treat this adverse event.Intraoperatively, it was also discovered that the loose and broken prosthetic knee had done substantial nerve and soft tissue damage to the patient¿s leg.The identity of the explanted devices and the ones implanted in exchange is not known.To date, patient has constant pain, swelling, ambulation difficultness and instability of her leg.
 
Event or Problem Description
It was reported that, after a tkr construct had been implanted on the patient¿s left knee on (b)(6) 2019, the patient experienced pain, limited range of motion, swelling, instability and demonstrated uptake on all 3 phases as revealed by a bone scan analysis.A revision surgery was conducted on (b)(6) 2020 to treat this adverse event.Intraoperatively, the tibial tray was noted to have soft tissue interposition and the femoral condyle was also noted to have granulation interposing the bone implant interface, all consistent with loosened prosthesis.The femoral component was explanted and replaced with a revision system.The patient was eventually awakened, extubated and transferred to the pacu room in stable condition.To date, patient has constant pain, swelling, ambulation difficultness and instability of her leg.
 
Additional Manufacturer Narrative
Additional information added: a2, d10, g4, h4.Corrected fields: b1, b2, b5, d1, d4, h6(health effect - clinical code & medical device problem code).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the information provided, the pre-revision bone scan demonstrated loosening.However, the clinical root cause cannot be determined.The symptoms this patient experienced of pain, instability and the loosening of the cemented prosthetic device are listed in the instructions for use as possible adverse effects that can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.With the available information, the clinical cause of this patient¿s reactions cannot be definitively determined, and it cannot be concluded that the effects are related to a mal performance of the components.Although we cannot rule out the patient¿s history of severe osteoarthritis, work-related slip and fall injury, babesiosis and chronic lyme disease as contributory factors to the revision.The impact to the patient is reported as the constant pain, swelling, ambulation difficulties, and instability of her leg but its unknown how the loosening of the device caused the reported symptoms and if a delay in the revision played a factor.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that decreased range of motion and looseness of components has been identified as a possible adverse effects that can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, lack of ingrowth, patient condition and/or traumatic injury.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation.However, according to the clinical/medical findings the event could be confirmed.The clinical/medical investigation concluded that, based on the information provided, the pre-revision bone scan demonstrated loosening which is confirmed by the provided x-rays.In addition to the intra-operative revision finding of loosening and broken prosthetic knee had done substantial nerve and soft tissue damage to the patient¿s leg.However, the clinical root cause cannot be determined.The symptoms this patient experienced of pain, instability and the loosening of the cemented prosthetic device are listed in the instructions for use as possible adverse effects that can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.With the available information, the clinical cause of this patient¿s reactions cannot be definitively determined, and it cannot be concluded that the effects are related to a mal performance of the components.Although we cannot rule out the patient¿s history of severe osteoarthritis, work-related slip and fall injury, babesiosis and chronic lyme disease as contributory factors to the revision.Per the report this patient was revised to a persona® revision system (zimmer).Patient impact: per correspondences, the patient has constant pain, swelling, ambulation difficulties, and instability of her leg.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the femoral component.A review of complaint history revealed similar events for the insert over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that temporary or permanent nerve damage can result in pain or numbness of the affected limb.Also, decreased range of motion and looseness of components can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions, this has been identified as possible adverse effects.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, inadequate integration between the cement and bone/implant, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the symptoms this patient experienced of pain, instability and the loosening of the cemented prosthetic device are listed in the ifu as possible adverse effects that can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.With the available information, the clinical cause of this patient¿s reactions cannot be definitively determined and it cannot be concluded that the effects are related to a mal-performance of the components a review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that decreased range of motion and looseness of components has been identified as a possible adverse effects that can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, and/or traumatic injury.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION PS OXIN FEM SZ5 LT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14907071
Report Number1020279-2022-03203
Device Sequence Number6206659
Product Code JWH
UDI-Device Identifier00885556029558
UDI-Public00885556029558
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K043440
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71421215
Device Catalogue Number71421215
Device Lot Number17FM13925
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2022
Supplement Date Received by Manufacturer07/05/2022
08/11/2022
11/24/2022
05/04/2023
Initial Report FDA Received Date07/04/2022
Supplement Report FDA Received Date07/09/2022
08/12/2022
11/29/2022
05/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/20/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CATALOG NUMBER: 71421029 / LOT NUMBER: 18DM22047.; CATALOG NUMBER: 71453211 / LOT NUMBER: 18KM11211.
Outcome Attributed to Adverse Event Required Intervention; Disability; Hospitalization;
Patient Age57 YR
Patient SexFemale